Alert archive / California / Gale Warnings in 2024
Gale Warning 66, NWS Eureka, CA
NWS Eureka, CA issued this gale warning at Dec 26, 2024, 9:26 AM PST. It took effect at Dec 26, 2024, 8:00 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2024, 9:26 AM PST (17:26 UTC)
- In effect from
- Dec 26, 2024, 8:00 PM PST
- Expired
- Dec 27, 2024, 2:49 AM PST
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
822 WHUS76 KEKA 261726 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 926 AM PST Thu Dec 26 2024 PZZ450-455-470-475-270130- /O.CON.KEKA.SE.W.0042.000000T0000Z-241227T0400Z/ /O.NEW.KEKA.GL.W.0066.241227T0400Z-241227T1300Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 926 AM PST Thu Dec 26 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PST FRIDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 17 to 21 feet. For the Gale Warning, southwest winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 19 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm, Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Hazardous Seas Warning, until 8 PM PST this evening. For the Gale Warning, from 8 PM this evening to 5 AM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
3 follow-up statements
928 WHUS76 KEKA 262231 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 231 PM PST Thu Dec 26 2024 PZZ450-455-470-475-270645- /O.CON.KEKA.SE.W.0042.000000T0000Z-241227T0400Z/ /O.CON.KEKA.GL.W.0066.241227T0400Z-241227T1300Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 231 PM PST Thu Dec 26 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PST FRIDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 17 to 21 feet. For the Gale Warning, southwest winds 25 to 35 kt with gusts up to 45 kt and seas 17 to 21 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm, Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Hazardous Seas Warning, until 8 PM PST this evening. For the Gale Warning, from 8 PM this evening to 5 AM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
471 WHUS76 KEKA 270504 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 904 PM PST Thu Dec 26 2024 PZZ450-455-470-475-271300- /O.CON.KEKA.GL.W.0066.000000T0000Z-241227T1300Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 904 PM PST Thu Dec 26 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PST FRIDAY... * WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and seas 17 to 21 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm, Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 5 AM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
055 WHUS76 KEKA 271049 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 249 AM PST Fri Dec 27 2024 PZZ470-271900- /O.CAN.KEKA.GL.W.0066.000000T0000Z-241227T1300Z/ /O.NEW.KEKA.SE.W.0043.241227T1049Z-241227T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 249 AM PST Fri Dec 27 2024 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...GALE WARNING IS REPLACED BY HAZARDOUS SEAS WARNING... * WHAT...Very steep and hazardous seas 18 to 20 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ450-455-475-271900- /O.CAN.KEKA.GL.W.0066.000000T0000Z-241227T1300Z/ /O.NEW.KEKA.SC.Y.0143.241227T1049Z-241229T0500Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 249 AM PST Fri Dec 27 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST SATURDAY... ...GALE WARNING IS CANCELLED... * WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and seas 14 to 19 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 9 PM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ MH
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 26, 4:54 AM PST, 4 hours 32 minutes earlier.
Area forecast discussion, Dec 26, 4:54 AM PST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
454 AM PST Thu Dec 26 2024
.SYNOPSIS...Series of atmospheric river storms will continue
to bring periods of heavy rain, possible flooding, strong winds
and dangerous surf through the weekend.
&&
.DISCUSSION...Strong winds have been diminishing early this
morning. Peak wind gusts to 66 mph occurred at Crescent City
Airport. 58 mph was recorded at the Crescent City Harbor Tidal
gage. Surface trough was still just offshore and gusty winds will
continue through early morning before diminishing by mid morning.
Winds will increase again late in the day and early evening as
another potent front/low pressure system approaches the PacNW coast.
Winds do not appear quite as strong per NBM 90th percentile peak
gusts. HREF probability for gusts more 58 mph is 50% and 30% for
more than 60 mph. Winds to 50 mph are sufficient to cause damage
or bring trees down. A wind advisory has been hoisted for coastal
Del Norte and interior mountains of Humboldt and Del Norte tonight.
Winds should diminish below advisory threshold on Friday, but it
will remain breezy. Frontal boundary will approach over the
weekend. The are indications of surface wave development and
potential for strong winds. Right now it looks like a solid wind
advisory event, but if a frontal wave develops or a surface low
spins up, a high wind warning and damaging winds may be the final
outcome. ECMWF ensemble and NBM guidance has been honing in on
Saturday night or early Sunday morning. Breezy westerly winds are
expected on the backside of the front on Sunday and damaging wind
gusts are possible. This will need to be watched closely.
Longer duration moderate to heavy rain and potential for flooding
increases Friday into Sunday as at least 3 more IVT plumes
intersect the coastal terrain. See hydrology section below. A
break in the active and wet weather is expected on Monday after
large scale trough passage. Surface high pressure will build and
promote drying offshore flow on Monday. After multiple days of
rain, fog and low clouds will form in the interior valleys. Low
probabilities for light rain return on Tue and increase Wed-Thu
next week. Exact magnitude and timing of rain remains uncertain,
though AR landfall diagram indicates a 50% chance for IVT's over
250 kg/m/s with a frontal system mid week. Stay tuned. DB
&&
.AVIATION...Biggest problem is low-level wind shear potential. Low-
level jet will be strong enough, despite gusty surface winds, to
warrant the mention of LLWS in the forecast. Overall chances of
lowest ceilings and visibility arrive rather late in the forecast,
peaking at 65-85% chance of ceilings below 3K feet between 02Z and
09Z Friday, with MVFR visibility reaching 55-75% chance shortly
before the timing of the greatest probability ceilings less than 3K
feet. Both KCEC and KUKI stand a better than 50% chance of ceilings
in the 1-2K range. Strongest winds along the coast actually arrive
in the 05Z-08Z time frame, with mean peak gusts for KCEC near 34KTS
and 24KTS for KACV. /MH
&&
.MARINE...High confidence that we will need to convert the Hazardous
Seas Watch to a Hazardous Seas Warning from 11Z Thursday (this
morning) through at least 04Z Friday with the large swell that has
built in and as south winds begin to subside a bit. Winds will
hardly be considered light, however with still a 100% chance of
gusts above 22KT tonight. NBM solutions point toward potentially
continuing the Hazardous Seas Warning through Thursday night for the
northern outer waters as seas subside a bit temporarily (although
small craft conditions will almost certainly be met at this time due
to primarily winds). Hazardous Seas may return to all waters for
Friday if trends continue. Expect another large northwest swell to
build in by Friday night into Saturday. /MH
&&
.HYDROLOGY...Rivers, streams and creeks will rise sharply again
by early Friday morning as another front/IVT plume generates a
bout of moderate to heavy rain tonight. IVT plumes have been
progressive with sufficient time in between each period of heavy
rain for water levels to drain. Soils remain saturated and run off
responses have been quick. The next IVT plume will follow Thu
evening and overnight and rivers will once again rise rapidly.
Longer duration moisture flux with sustained (24-48 hours) of
moderate-to-heavy rain for the northern basins raises concerns for
more significant areal flooding and main stem river flooding this
weekend. Ensemble hydrograph plumes indicate low probabilities,
generally less than 20%, for flood stage exceedance. The Eel
River at Fernbridge has about a 45% chance of exceeding minor
flood stage of 20 ft this weekend and the Russian River at Hopland
about a 39% chance of exceeding minor flood stage of 15 feet. DB
&&
.BEACH HAZARDS...An incoming large, long-period westerly swell
is expected Thursday morning with similar wave dimensions and
resulting beach oriented surf around 20 to 23 feet, lasting well
into Sunday with a brief lull late Thursday night. A high surf
advisory has been issued for this initial s well before a lull in
breaking waves and subsequent return of large breaking waves shore-
side. Beachgoers, please be aware. These large waves can be erratic
and unpredictable, and will be capable of sweeping people into the
frigid and turbulent ocean water. Stay safe by remaining off
jetties, rocks, wet sand )where waves have previously broken) and
steep beaches. If you end up going to the beach, be on high alert
and never turn your back to the ocean.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Surf Advisory until 11 PM PST this evening for CAZ101-
103-104-109.
Wind Advisory from 6 PM this evening to 3 AM PST Friday for
CAZ101-102-104>106.
Winter Weather Advisory until 8 AM PST this morning for
CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 8 PM PST this evening for
PZZ450-455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Special weather statement, Dec 26, 4:10 AM PST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Eureka CA
410 AM PST Thu Dec 26 2024
CAZ102-103-105-261245-
Del Norte Interior CA-Northern Humboldt Interior CA-Northern
Humboldt Coast CA-
410 AM PST Thu Dec 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DEL NORTE AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 445 AM PST...
At 410 AM PST, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Orick, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Orick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4124 12411 4144 12406 4147 12399 4147 12394
4148 12394 4155 12369 4154 12365 4148 12364
4146 12361 4143 12362 4142 12365 4141 12364
4138 12366 4138 12350 4137 12347 4134 12348
TIME...MOT...LOC 1209Z 247DEG 31KT 4133 12398
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RPALocal storm report, Dec 26, 9:17 AM PST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
917 AM PST Thu Dec 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM Non-Tstm Wnd Dmg 4 SSE Ft Dick 41.81N 124.12W
12/26/2024 Del Norte CA Law Enforcement
Very large tree fell across the road
blocking both lanes. Road closed for over 2
hours.
&&
MKKThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 9:07 PM PST | Hazardous Seas Watch | EKA | 6 hr | |
| Dec 26, 1:10 AM PST | Special Weather Statement | EKA | Del Norte | 35 min |
| Dec 26, 2:47 AM PST | Hazardous Seas Warning | EKA | 17 hr | |
| Dec 26, 3:38 AM PST | Wind Advisory | EKA | Del Norte, Humboldt | 24 hr |
| Dec 26, 4:10 AM PST | Special Weather Statement | EKA | Del Norte | 35 min |
| Dec 26, 11:50 AM PST | River Flood Warning | EKA | Mendocino | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.